Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Rapids, MI

June 17, 2017Allegan County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 17, 2017, 3:21 AM EDT for Allegan County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 3:21 AM EDT (07:21 UTC)
Expired
Jun 17, 2017, 4:15 AM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS83 KGRR 170721
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
321 AM EDT SAT JUN 17 2017
 
MIZ064-170815-
Allegan MI-
321 AM EDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY...

At 320 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pullman, or 9 miles northeast of South Haven, moving northeast at 35
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Allegan...             Wayland...             Fennville...
Dorr...                Hamilton...            Hopkins...
Burnips...             Bradley...             North Dorr...
Pullman...             Glenn...               

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4254 8624 4277 8601 4277 8554 4268 8555
      4242 8602 4242 8618 4247 8625
TIME...MOT...LOC 0720Z 220DEG 32KT 4250 8614 

$$

NJJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 2:50 AM EDT, 31 minutes earlier.

Area forecast discussion, Jun 17, 2:50 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
250 AM EDT Sat Jun 17 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 250 AM EDT Sat Jun 17 2017

Several rounds of thunderstorms will likely impact the region
today with a risk for severe weather mainly closer to the MI/IN
border tonight. Some gusty winds and hail will be possible.
Conditions dry out Sunday afternoon before some scattered showers
and perhaps some thunderstorms develop Monday.

&&

.SHORT TERM...(Today through Monday)
Issued at 250 AM EDT Sat Jun 17 2017

The main challenge is determining timing and placement of convection
today and tonight, and whether strong to severe storms will occur.
There may be several waves of thunderstorms this morning and
afternoon for areas near and north of I-96, with a risk for severe
weather primarily near and south of I-96 tonight but especially
toward the MI/IN border.

The forecast for today and tonight is somewhat tricky, with much
of our severe threat tonight hinging on what occurs into the
afternoon. It now seems plausible that there will be multiple
waves of thunderstorms from this morning into the afternoon for
areas near and north of I-96, with the threat area shifting toward
I-94 late afternoon. The H850 LLJ strengthens to near 35 kts this
afternoon over the region, in the midst of a very moist
atmosphere supporting PW values of 2.00". Surface based
instability will be sufficient today (1000+ J/kg) but the
atmosphere may not recover this evening near and north of I-96 to
support what would otherwise be more vigorous convection tonight.

High res CAMs from the HRRR/ESRL HRRR to the NAM 3km and NCEP WRF
ARW/NMM support multiple rounds of storms today across the region
but not a persistent rain for all areas. With such a moisture-rich
atmosphere, these storms will be efficient rain producers. Locally
heavy rain is expected. It seems that any wind gusts and hail
produced from these storms through the afternoon would be sub-
severe. The strongest mid level jet core (50 kts) does not arrive
until after 00z and the CAPE might not be large enough in the hail
growth zone to generate severe hail. Still, some isolated instances
of damaging winds and large hail can't be ruled out into the
afternoon.

By the time the best dynamics arrive tonight (in the 00z-06z time
frame), our severe weather risk may be waning due to loss of daytime
instability. The ESRL HRRR and NAM 3km suggest that a line of storms
will develop from Chicago/southern Lake Michigan down into Missouri
around 00z and then move eastward. It seems that areas near and
south of I-94 stand the best chance at getting damaging winds and
large hail from this activity. Even so, there may be convection on
the nose of the H850 WAA that could generate hail north of this
region.

Convection may persist into early Sunday morning before drying
occurs during the day. Cyclonic flow over Lower Michigan combined
with falling H850 temps and some marginal sfc based instability may
help generate at least scattered showers and perhaps a few
thunderstorms Monday afternoon away from Lake Michigan.

&&

.LONG TERM...(Monday night through Friday)
Issued at 250 AM EDT Sat Jun 17 2017

We continue to expect a fairly unsettled weather pattern for much of
the long term. Rain chances will exist almost everyday, but we
should not see any days that are a complete washout. Temperatures
will start out cooler than average, and moderate to near to slightly
above average.

The best chances for showers/storms on Tue will come during the
afternoon/evening hours. This will be the result of an upper trough
remaining overhead, and another impulse moving through from NW to
SE. The impulse of note does still have a chance of coming through
during peak heating, which could produce some stronger storms.

The best chance of a dry day still looks to come on Wed. The upper
trough overhead earlier in the week will slip far enough east to
allow ridging to build in.

Rain chances will increase then once again for Thu and Fri. The heat
makes a push toward the area on Thu as the sfc ridge moves east and
upper heights build overhead. Storms will become possible at the
leading edge of the heat moving in with a warm front. Storms will
continue to be possible through Friday when a cold front associated
with a fairly strong sfc low across Wrn Ontario pushes through the
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 127 AM EDT Sat Jun 17 2017

Quite a complicated forecast through the 06z forecast period, and
likely beyond a bit. Multiple waves of showers/storms will be
possible, with each round dictating where the subsequent rounds
will develop.

The first round of showers/storms looks to come in after 07z to
the lakeshore. The activity across Wisconsin is trending down for
now, but hi-res short term models indicate a spike is likely as
they reach the area. It is looking like a couple of rounds of
showers/storms through about 18-20z for the Nrn terminals. MVFR
conditions under the storms look like a lock, with some localized
IFR expected.

The idea is then that another line of storms will fire on the SErn
periphery of the first couple of rounds where the instability
will build best with little to no rain. This will likely impact
the SE terminals.

Additional showers/storms will become possible toward the end of
the period from S to N. This is the most uncertain, as where the
storms form will be dependent on the previous rounds.

&&

.MARINE...
Issued at 250 AM EDT Sat Jun 17 2017

Waves will build on Sunday with 2 to 4 footers possible and steady
west winds. Until then, southwest winds may generate 1 to 3 foot
waves today. No small craft advisories are anticipated this
weekend.

&&

.HYDROLOGY...
Issued at 1150 AM EDT Fri Jun 16 2017

A small area of showers and thunderstorms moved through West
Michigan prior to sunrise...producing isolated half inch
accumulations across Ottawa/Kent/Ionia counties. No impacts are
expected on area rivers as a result of this rainfall.

An unsettled weather pattern will continue through Sunday morning...
with multiple episodes of showers and thunderstorms. Precipitable
water values of 1.5 to 2.0 inches are expected through early
Sunday...which would support areas of heavy rainfall.  Model QPF
forecasts differ with the location of the heaviest rainfall...but
locations south and east of Grand Rapids appear to have the
highest likelihood of accumulations of one to two inches by
Sunday morning when the cooler and drier airmass moves into the
region.

Area rivers are running well below bankfull stage. Significant
rises will be possible on area rivers and streams...especially in
the Grand and Kalamazoo river basins...but do not anticipate
rises above bankfull at this time.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Hoving
SHORT TERM...Hoving
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...MWS
MARINE...Hoving
Hazardous weather outlook, Jun 16, 5:40 PM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
540 PM EDT Fri Jun 16 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
540 PM EDT Fri Jun 16 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

A few thunderstorms are possible after midnight with occasional
cloud to ground lightning and locally heavy downpours. No severe
weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible Saturday afternoon into
Saturday night. Damaging winds and large hail are the main threats.
Localized street flooding is possible in the heaviest storms.

More thunderstorms will be possible by Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday afternoon into Saturday
night.

LMZ844>849-170845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
540 PM EDT Fri Jun 16 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

A few thunderstorms are possible after midnight with occasional
cloud to water lightning and locally heavy downpours. No severe
weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible Saturday afternoon into
Saturday night. Damaging winds and large hail are the main threats.
Frequent cloud to water lightning is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday afternoon into Saturday
night.

Hoving JK

In the hours before

Special weather statement, Jun 17, 3:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
321 AM EDT SAT JUN 17 2017

MIZ064-170815-
Allegan MI-
321 AM EDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY...

At 320 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pullman, or 9 miles northeast of South Haven, moving northeast at 35
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Allegan...             Wayland...             Fennville...
Dorr...                Hamilton...            Hopkins...
Burnips...             Bradley...             North Dorr...
Pullman...             Glenn...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4254 8624 4277 8601 4277 8554 4268 8555
      4242 8602 4242 8618 4247 8625
TIME...MOT...LOC 0720Z 220DEG 32KT 4250 8614

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:23 AM EDTSpecial Weather StatementGRRLake, Mason, Muskegon97 min
Jun 17, 3:57 AM EDTSpecial Weather StatementGRRBarry93 min
Jun 17, 5:40 AM EDTSpecial Weather StatementGRRIonia50 min
Jun 17, 6:23 AM EDTAreal Flood AdvisoryGRRKent, Ottawa6 hr
Jun 17, 6:46 AM EDTSpecial Marine WarningGRR29 min
Jun 17, 7:18 AM EDTSpecial Weather StatementGRRKent, Montcalm57 min
Jun 17, 4:31 PM EDTSpecial Weather StatementGRRGratiot29 min
Jun 17, 4:40 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot12 min

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.